Alert archive / Minnesota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 45, NWS Grand Forks, ND

June 9, 2007Pennington County, Red Lake County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 9, 2007, 4:24 PM CDT for Pennington County, Red Lake County, Minnesota. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2007, 4:24 PM CDT (21:24 UTC)
Expired
Jun 9, 2007, 5:15 PM CDT
In force
51 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

Counties Pennington County, MN, Red Lake County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 103 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 4:45 PM CDTHAIL 14 N Red Lake Falls, MNFARMER REPORTED FOLLOWING HAIL-RELATED DAMAGE... HEADLIGHTS ON VEHICLE BROKEN...DIMPLES ON PICK UP TRUCK...BEAN FIELD CROP DAMAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 9.4 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2007-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2007-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1655 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 092125
SVRFGF
MNC113-125-092215-
/O.NEW.KFGF.SV.W.0045.070609T2124Z-070609T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
424 PM CDT SAT JUN 9 2007

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PENNINGTON COUNTY IN NORTHWEST MINNESOTA...RED LAKE COUNTY IN      
  NORTHWEST MINNESOTA...

* UNTIL 515 PM CDT

* AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE
  STORM WAS LOCATED 3 MILES SOUTHWEST OF ST. HILAIRE...OR 9 MILES
  SOUTHWEST OF THIEF RIVER FALLS...MOVING TO THE EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HAZEL AT 440 PM CDT...
  PLUMMER AT 455 PM CDT...
  ROLAND AT 515 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4807 9640 4790 9643 4789 9578 4808 9568

$$

WJB
1 follow-up statement
000 
WWUS53 KFGF 092146
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
446 PM CDT SAT JUN 9 2007

MNC113-125-092215-
/O.CON.KFGF.SV.W.0045.000000T0000Z-070609T2215Z/
RED LAKE MN-PENNINGTON MN-
446 PM CDT SAT JUN 9 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR CENTRAL PENNINGTON AND NORTHERN RED LAKE COUNTIES...

AT 440 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE STORM
WAS LOCATED 5 MILES SOUTHEAST OF ST. HILAIRE...OR 11 MILES SOUTH OF
THIEF RIVER FALLS...MOVING TO THE EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PLUMMER BY 500 PM CDT...
  9 MILES WEST OF ROLAND BY 515 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4807 9640 4790 9643 4789 9578 4808 9568

$$

WJB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:02 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 9, 3:02 PM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
302 PM CDT SAT JUN 9 2007

.SHORT TERM...
TEMPS IN THE MID 70S COMBINED WITH DEW PTS IN THE MID 50S TO
AROUND 60 IN THE NORTH HALF OF THE FCST AREA ENOUGH TO GENERATE
ABOUT 1000 J/KG CAPE AT MID AFTN. PRETTY STEEP LAPSE RATES TODAY
WITH 500 MB TEMPS ABOUT -16C ALONG THE BORDER AND 850 MB TEMPS OF
+12 TO +14C. ENOUGH MID LEVEL MOISTURE PRESENT TO GENERATE HIGH
BASED CONVECTION. 300 MB JET REMAINS NORTH OF THE INTERNATIONAL
BORDER WITH SOME WEAK FORCING RIGHT ALONG THE CANADIAN BORDER.
THIS ALSO IN AREA OF WEAK COOL FRONT WHICH EXTENDS NR A KENORA TO
PEMBINA TO ROLLA LINE. THUS FAR NORTH WILL STAND THE BEST CHC FOR
TSTMS THIS AFTN/EVE. LESSER COVERAGE THE FARTHER SOUTH YOU GO WITH
LITTLE IN THE WAY OF CONVECTION EXPECTED VCY-FAR-PKD SOUTHWARD.
FREEZING LEVEL FOR GFK PER NAM SOUNDING AT 10.5 KFT...COULD BE
SOME SMALL HAILERS BUT SUPERCELL INDICES VIA SPC WEB SITE INDICATE
WEAK PARAMATERS SO MULTI-CELL PULSE STORMS WOULD BE IT.

ONCE SUNSET ARRIVES ACTIVITY WILL DIE OFF BUT WILL MAINTAIN LOW
POPS FOR -SHRA IN NW MN ALONG BOUNDARY MAINLY.

ON SUNDAY...FRONTAL BOUNDARY ACROSS OUR NORTH WILL MOVE BACK
NORTHWARD INTO CANADA. SURGE OF WARMER AND MORE MOIST AIR WILL
SPREAD INTO THE AREA AND BECOME ENTRENCHED IN THE AREA MONDAY.
KEPT LOW POP FOR ISOLD CONVECTION AT MAX HEATING MAINLY IN THE
NORTH PART OF THE FCST AREA...AND KEPT LOW POPS SUN NIGHT INTO
MONDAY ALL AREAS. MAIN THREAT FOR CONVECTION SUNDAY NIGHT WOULD
APPEAR TO BE BRANDON-WINNIPEG NORTHWARD WHERE BEST 850 MB WARM
ADVECTION IS PRESENT. ALSO SECOND AREA OF 850 MB FORCING NOTED IN
SE AND ECNTRL SD ON NOSE OF 40 KT JET SUNDAY OVERNIGHT. FOR THAT
REASON KEPT LOW POPS ALL AREAS. GFS DOES INDEED HIT AT BOTH AREAS
SEEING SOME CONVECTION AND DRIFTING THRU FCST AREA SUN NIGHT-MONDAY.

MON NIGHT WILL SEE ANOTHER ROUND OF ELEVATED CONVECTION...MAINLY
NORTH OF THE AREA...WITH THE SFC TROUGH ADVANCING EAST INTO THE
AREA TUESDAY-TUES NIGHT. THESE PERIODS WILL SEE BEST CHC OF
CONVECTION AND HVY RAINFALL. PER HYDRO CONF CALL WITH RFC IDEA OF
2 INCH BASIN AVERAGE QPF PER HPC DAY 4-5 SEEMS REASONABLE. THIS
COVERED WELL IN GRIDDS AND HWO AND LITTLE CHANGE WAS NEEDED.

DID UP TEMPS MOST PERIODS SUN-TUES AS VERY WARM AIRMASS
OVERSPREADS THE AREA AND TEMPS RISE WELL INTO THE 80S AND TOUCH 90
IN THE FAR SOUTH. DEW PTS WILL CLIMB AS WELL AS EVAPOTRANSPORATION
WILL BEGIN TO WORKS IT MAGIC DUE TO GREEN MOIST GROUND AND FIELD
CROPS EMERGING. MODEL DEW PTS OF 70-75 ARE TOO HIGH BUT MET/MAV
MOS IDEAS OF MID OR UPPER 60S SEEM VERY REASONABLE MON AFTN-TUES.

.LONG TERM...
GFS LONG WAVE TROUGH WAS OVER THE ROCKIES WHILE LONG WAVE UPPER
LEVEL RIDGE WAS OVER THE GREAT LAKES. LONG WAVE PATTERN RETROGRADES
A BIT BY DAY 8. MODELS BUILD AN UPPER LEVEL RIDGE OVER THE GREAT
LAKES INTO HUDSON BAY BY EARLY IN THIS PERIOD. GFS AND NAM HAVE A
POSITIVE TILT TO THE UPPER RIDGE WHILE THE ECMWF MAINTAINED A MORE
NEUTRAL TILT AND MORE OF AN OMEGA BLOCK. THE SLOWER SOLUTION OF
ECMWF WAS PREFERRED. EXPECT A WET PERIOD FOR THE EXTENDED.

&&

.AVIATION...
SOME VFR CIGS WERE OVER NORTHWEST MN WITH BASES 7 THOUSAND FT AND
HIGHER. TAMDAR SOUNDINGS SUGGEST CONVECTIVE TEMPS IN THE LOWER 80S
IN THE SOUTH PART OF THE VALLEY AND LOW TO MID 70S IN THE NORTH
VALLEY. RADAR AND VISIBLE SATELLITE SHOWING A FEW SHOWERS DEVELOPING
IN THE NORTHERN RED RIVER VALLEY WITH AFTERNOON HEATING. EXPECT
SHOWERS TO DISSIPATE AFTER SUNSET. GFS INDICATES WEAK LOW LEVEL
CONVERGENCE IN THE NORTHERN VALLEY THIS AFTERNOON WITH BACKING FLOW
ACROSS SOUTHERN MANITOBA AND VEERING FLOW OVER ND AND MN. GFS CROSS
SECTION MAINTAIN A MID LEVEL CLOUD DECK OVERNIGHT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

RIDDLE/HOPPES
Hazardous weather outlook, Jun 9, 6:22 AM CDT, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
622 AM CDT SAT JUN 9 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-101130-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
622 AM CDT SAT JUN 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...MAINLY NORTH
OF A LINE FROM VALLEY CITY TO BEMIDJI. ANY STORMS WHICH DO DEVELOP
ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS HOWEVER STRONGER STORMS
MAY PRODUCE SMALL HAIL AND GUSTY WINDS. THUNDERSTORMS SHOULD
WEAKEN CONSIDERABLY AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ALTHOUGH SLIGHT CHANCES FOR THUNDERSTORMS WILL CONTINUE INTO
MONDAY THE BEST CHANCES FOR STORMS WILL BE TUESDAY AND WEDNESDAY.
SOME OF THESE STORMS COULD BE QUITE STRONG ALONG WITH THE THREAT
FOR HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

VOELKER

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 4:06 PM CDTSevere Thunderstorm WarningFGFMarshall54 min
Jun 9, 5:12 PM CDTSevere Thunderstorm WarningFGFClearwater, Pennington, Polk, Red Lake49 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.